Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 44, NWS Green Bay, WI

July 12, 2022Brown County, Outagamie County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 12, 2022, 6:35 PM CDT for Brown County, Outagamie County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2022, 6:35 PM CDT (23:35 UTC)
Expired
Jul 12, 2022, 7:15 PM CDT
In force
40 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, WI, Outagamie County, WI

The radar

The Green Bay radar (KGRB), 11 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 427 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:14 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 12, 3:14 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
314 PM CDT Tue Jul 12 2022

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 312 PM CDT Tue Jul 12 2022

Scattered showers and thunderstorms this evening, then a couple
days of dry weather with seasonably cool temperatures and pleasant
humidity levels. Gradually turning warmer and more humid during
the weekend.

The dominant large scale feature across North America will be the
subtropical ridge stretched out across the southern CONUS,
anchored by a large sprawling closed anticyclone over the Four
Corners region. The main band of westerlies north of the ridge
will complete an amplification phase early in the period, then
flatten. They will remain across the forecast area throughout the
period.

The northwest upper flow in the higher amplitude regime early in
the period will bring a cool, dry anticyclone south into the
region for the latter part of the work week. Then as the flow
flattens, the large dome of hot air building out to the west will
move toward the area. But the forecast area will likely remain
under the westerlies and within in the transition region between
the core of the heat to the south and west and cooler air to the
northeast. So after a couple seasonably cool days to start the
period, readings will warm to above normal but likely won't get
too hot during the 7 day period. More humid/muggy conditions will
also return to the area during the upcoming weekend, and then
linger into next week. There will be enough opportunities for
precipitation to result in amounts at least reasonably close to
normal--with the typical spatial variability that results from
convective precipitation in the middle of summer.
&&

.SHORT TERM...Tonight and Wednesday
Issued at 312 PM CDT Tue Jul 12 2022

The convective temperature has been reached, and with CIN now
removed from the area, showers and thunderstorms will increase in
coverage during the rest of the afternoon and continue into the
evening. The greatest concentration of precipitation will occur as
the mid-level disturbance now over north-central MN sweeps toward
northern WI during the evening. Temperature profiles favor small
hail and gusty winds with the strongest storms, and a very low-
end severe threat will exist until about sunset, mainly NW of the
Fox Valley. Coverage of the convection will start to decrease with
the loss of daytime heating, but the vort won't clear the area
until after midnight so at least some showers will linger into the
early morning hours over eastern WI.

Drier air will push into the area Wednesday on NE winds. A few of
the models (including the past few runs of the ECMWF) generated
some light QPF back in central Wisconsin, were a dew point
discontinuity between today's air mass and the incoming drier air may
exist during the afternoon. Model forecast soundings do not look
favorable for precipitation, but it's hard to rule out a few
showers. Did not see enough support for precip to break up the
dry forecast, but went with 14 PoPs in the grids to open the door
for the midnight shift to add a slight chance to the area after
taking a look at later guidance.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 312 PM CDT Tue Jul 12 2022

500mb ridge across the southwest United States into the central
and southern plains will be the dominate the weather pattern during
the forecast period. This will leave Wisconsin in a west/northwest
flow pattern with systems moving along the Canadian border from
time to time. Temperatures will run a few degrees below normal
Thursday, then temperatures should be at or above normal for the
rest of the period.

High pressure will prevail across the area Wednesday night and
Thursday. As the high slides east of the area Thursday night,
a complex of storms is expected to develop west of the state.
Will continue a slight chance of showers late. The forecast
becomes muddled on where the complex of storms will end up during
the day Friday. It appears that a southward trend in the
precipitation has been noted. The ECMWF would suggest the complex
would barely clip our southwest counties. Will continue a small
chance of showers and storms across the north just in case the
complex should shift northward over the next day. A great deal of
uncertainty continues Friday night with respect to the chances of
showers and storms depending on the evolution of the convection
Friday. For Saturday, the ECMWF is depending some diurnal
convection during the afternoon into the evening to warrant the
chances of rain.

Beyond Saturday night, low confidence in the rain chances on
Sunday along with the dry conditions on Monday. Temperatures early
next week could flirt with 90 degrees across portions of central
into northeast Wisconsin.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 128 PM CDT Tue Jul 12 2022

The primary aviation weather concern will be scattered
thunderstorms during the afternoon and evening hours. Gusty winds
and small hail are possible with the storms, though the
probability of the TAF sites being affected was a little too low
to warrant explicit inclusion in the TAFs at this point. Some fog
and stratus is likely late tonight once the showers and storms
push off to the southeast.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Eckberg
AVIATION.......Skowronski
Hazardous weather outlook, Jul 12, 2:32 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
232 PM CDT Tue Jul 12 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
232 PM CDT Tue Jul 12 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected through this evening. Some
of the storms will produce small hail and gusty winds. A few of
the storms could be marginally severe, with hail around 1 inch in
diameter and isolated damaging wind gusts. The greatest risk for
strong storms will prior to 900 pm, and be located north and west
of the Fox Valley.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a chance of thunderstorms at times Friday through the
weekend. It is too early to determine if any of the storms would
become severe.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation is not expected to be necessary this
evening, but spotters are requested to report any hail or wind
gusts over 40 mph.

LMZ521-522-541>543-131945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
232 PM CDT Tue Jul 12 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening, posing a hazard
to boaters on the lake and bay.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorms may also pose a hazard to boaters at times Friday
through the weekend.

Skowronski/Eckberg

In the hours before

Special weather statement, Jul 12, 5:02 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
502 PM CDT Tue Jul 12 2022

WIZ005-010-018-122300-
Vilas WI-Oneida WI-Lincoln WI-
502 PM CDT Tue Jul 12 2022

...Scattered thunderstorms will impact portions of Lincoln, Vilas
and Oneida Counties through 600 PM CDT...

At 502 PM CDT, Doppler radar was tracking scattered thunderstorms
along a line extending from 6 miles east of Marenisco to 7 miles
south of Boulder Junction to near Tripoli. Movement was southeast at
30 mph.

HAZARD...Winds in excess of 30 mph, pea size hail and brief heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Scattered thunderstorms will be near...
   Rainbow Flowage around 515 PM CDT.

Other locations in the path of these storms include Tomahawk,
Tripoli, Manitowish Waters, Boulder Junction, Eagle River, Gilbert,
Sayner, Star Lake, St. Germain and Phelps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4614 8909 4607 8893 4598 8899 4598 8905
      4590 8905 4547 8937 4547 8943 4538 8943
      4540 9004 4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 2158Z 300DEG 26KT 4637 8957 4600 8963 4554 9010

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Eckberg
Special weather statement, Jul 12, 5:11 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Green Bay WI
511 PM CDT Tue Jul 12 2022

WIZ036-122300-
Portage WI-
511 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of Portage County
through 600 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stevens Point, moving southeast at 30 mph.

HAZARD...Winds in excess of 30 mph, pea size hail and brief heavy
         rain are possible with this storm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Amherst, Polonia, Jordon, Stockton, Custer and Nelson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4455 8970 4469 8956 4468 8940 4465 8922
      4428 8923
TIME...MOT...LOC 2208Z 309DEG 27KT 4461 8952

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Eckberg
Special weather statement, Jul 12, 5:57 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Green Bay WI
557 PM CDT Tue Jul 12 2022

WIZ031-038-039-122345-
Shawano WI-Outagamie WI-Brown WI-
557 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northwestern Brown,
northeastern Outagamie and eastern Shawano Counties through 645 PM
CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Navarino Wildlife Area, or 10 miles southeast of
Shawano, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and brief heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Pulaski around 615 PM CDT.

Other locations impacted by this storm include Anston, Hofa Park,
Rose Lawn, Kunesh, Pittsfield, Landstad, Zachow, Laney, Frazer
Corners and Angelica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4471 8853 4480 8838 4473 8825 4468 8824
      4467 8823 4467 8816 4461 8804 4446 8825
TIME...MOT...LOC 2257Z 310DEG 23KT 4470 8840

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Eckberg
Local storm report, Jul 12, 6:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
619 PM CDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     MERRILL                 45.18N 89.68W
07/12/2022  M47.00 MPH       LINCOLN            WI   AWOS

&&

SAC
Special weather statement, Jul 12, 6:25 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Green Bay WI
625 PM CDT Tue Jul 12 2022

WIZ005-010>012-018-019-130030-
Vilas WI-Langlade WI-Florence WI-Oneida WI-Forest WI-Lincoln WI-
625 PM CDT Tue Jul 12 2022

...Strong thunderstorms will impact portions of Lincoln, northwestern
Forest, southeastern Vilas, northwestern Florence, Oneida and
northwestern Langlade Counties through 730 PM CDT...

At 624 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Iron River to near Eagle River
to 8 miles northwest of Tomahawk to 11 miles east of Jump River.
Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Eagle River around 630 PM CDT.
  Tomahawk around 640 PM CDT.

Other locations in the path of these storms include Gilbert,
Wisconsin Slough Natural Area, Headwaters Wilderness, Harrison,
Tipler, Parrish, Whisker Lake Wilderness, Crandon and Fern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4602 8882 4601 8868 4599 8867 4599 8862
      4600 8861 4602 8853 4599 8849 4597 8834
      4596 8833 4596 8832 4595 8829 4596 8826
      4595 8824 4595 8818 4523 8954 4514 9004
      4561 9004 4566 8989 4595 8930 4611 8903
TIME...MOT...LOC 2324Z 313DEG 23KT 4611 8883 4589 8921 4558 8981 4534
9056

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Eckberg
Special weather statement, Jul 12, 6:28 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
628 PM CDT Tue Jul 12 2022

WIZ038-039-130015-
Outagamie WI-Brown WI-
628 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of central Brown and
northeastern Outagamie Counties through 715 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pulaski, or 12 miles west of Green Bay, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hobart around 640 PM CDT.
  Green Bay around 645 PM CDT.
  Bellevue around 700 PM CDT.

Other locations impacted by this storm include Little Rapids, Anston,
Rose Lawn, Kunesh, Bellevue, Glenmore, Pittsfield, Oneida, De Pere
and Lambeau Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4427 8801 4456 8835 4459 8831 4459 8825
      4464 8825 4467 8820 4451 8783
TIME...MOT...LOC 2328Z 313DEG 23KT 4458 8824

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:29 PM CDTSpecial Weather StatementGRBLincoln, Oneida61 min
Jul 12, 4:05 PM CDTSpecial Weather StatementGRBMarathon55 min
Jul 12, 4:34 PM CDTSpecial Weather StatementGRBMarathon41 min
Jul 12, 5:02 PM CDTSpecial Weather StatementGRBOneida, Vilas58 min
Jul 12, 5:11 PM CDTSpecial Weather StatementGRBPortage49 min
Jul 12, 5:57 PM CDTSpecial Weather StatementGRBOutagamie48 min
Jul 12, 6:25 PM CDTSpecial Weather StatementGRBFlorence, Forest, Lincoln, Oneida65 min
Jul 12, 6:28 PM CDTSpecial Weather StatementGRBBrown47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.